Alert archive / Tennessee / Flash Flood Warnings in 1997

Flash Flood Warning 28, NWS Morristown, TN

June 1, 1997Rhea County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jun 1, 1997, 1:56 AM EDT for Rhea County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 1997, 1:56 AM EDT (05:56 UTC)
Expired
Jun 1, 1997, 5:00 AM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Rhea County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 010557
FFWMRX
TNC143-010900-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
156 AM EDT SUN JUN 1 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  500 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...RHEA COUNTY
 
THE FLASH FLOOD WARNING FOR RHEA COUNTY HAS BEEN EXTENDED TO 500 AM.
EVEN THOUGH THE RAIN HAS TAPERED OFF...WATER IS STILL RISING ACROSS
RHEA COUNTY ROADS ACCORDING TO THE SHERIFF'S OFFICE. DRAINAGE OF HEAVIER
RAINS EARLIER TONIGHT IS STILL OCCURRING. THERE IS STILL A CHANCE OF
MORE RAIN THE REMAINDER OF THE TONIGHT. THE FLASH FLOOD WARNING IS
NO LONGER IN EFFECT FOR BRADLEY...MEIGS...AND MCMINN COUNTIES.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DOD
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 31, 8:24 PM EDT, 5 hours 32 minutes earlier.

Area forecast discussion, May 31, 8:24 PM EDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
820 PM EDT SAT MAY 31 1997

MRX WSR-88D IS SHOWING A LARGE AREA OF SHOWERS AND THUNDERSTORMS
MOVING NORTH ACROSS THE PLATEAU...SOUTHEAST TENNESSEE...SOUTHWEST
NORTH CAROLINA...AND CENTRAL TENNESSEE VALLEY. SOME OF THE RAIN
HAS BEEN QUITE HEAVY WITH THE CHA ASOS REPORTING OVER 1.6 INCHES
OF RAIN DURING THE PAST 3 HOURS. THE AREA OF RAIN IS HAVING A HARD
TIME MOVING NORTHEAST INTO NORTHEAST TENNESSEE AND SOUTHWEST
VIRGINIA.

BELEIVE THE AREA OF RAIN WILL EVENTUALLY MOVE INTO THESE
AREAS LATER THIS EVENING. HOWEVER...MRX VWP IS SHOWING WEAK-
MODERATE SOUTHEAST WINDS INTO THE NORTHEAST SECTIONS OF THE FORECAST
AREA WHICH WILL KEEP PCPN AMOUNTS DOWN CONSIDERABLY DUE TO DOWNSLOPE
WINDS. I DO NOT FEEL NORTHEAST TENNESSEE OR SOUTHWEST VIRGINIA WILL
EXPERIENCE ANY RUNOFF PROBLEMS DUE TO THE DOWNSLOPE FLOW.

GREATEST THREAT FOR FLASH FLOODING WILL BE ACROSS THE PLATEAU AND
SOUTHEAST TENNESSEE DUE TO THE PERSISTENT LO LVL CONVERGENCE...
UPSLOPE FLOW...AND MAX UPR DIFL. CURRENT TEMP FCST LOOKS GOOD...BUT
WOULD RECOMMEND CHGG WIND FCST TO VARIABLE FOR CHA AND CSV AREAS.

WATER VAPOR LOOP SHOWS A WELL DEFINED DRY SLOT WRAPPING EAST NORTHEAST
ACROSS MS INTO AL. ETA MODEL SHOWS THIS MID-LVL DRYING MOVING INTO THE
FORECAST AREA FOR SUNDAY. FEEL SHOWER AND STORMS WILL DIMINISH OVER
THE REGION IN THE MORNING WITH SKIES BECOMING BRIEFLY PARTLY CLOUDY
AROUND NOON TOMORROW. MODELS ALSO SHOW A GOOD DEAL OF MID-LVL COOLING
AS COLD POOL ALOFT APPROACHES THE AREA WITH NGM DEPICTING BEST
LIFTED INDICES DROPPING DOWN TO -10 IN THE AFTERNOON. ETA MODEL ALSO
SHOWS WEAK-MODERATE LO LVL CONVERGENCE OVER THE REGION...ESPECIALLY
THE NORTHERN HALF OF THE FA. I STG/SVR STMS TO DEVELOP OVER THE
REGION BY MID/LATE AFTERNOON WITH MAIN THREAT BEING DAMAGING
DOWNBURSTS WINDS AND LARGE HAIL.

FEEL MIDNIGHT SHIFT WILL NEED TO CONSIDER RAISING POPS FOR SUNDAY AND
INCLUDING POSSIBLY SVR IN THE FCST. ALSO...FEEL CURRENT FCST HIGHS
FOR TOMORROW ARE TOO LOW...PER ETA MODEL DEPICTION OF 15 CELCIUS
850 MB TEMPS OVER THE AREA SUNDAY AFTERNOON.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 10:57 PM EDTFlash Flood WarningMRXBradley, McMinn, Meigs3 hr
May 31, 10:57 PM EDTFlash Flood WarningMRXRhea3 hr
Jun 1, 7:10 PM EDTSevere Thunderstorm WarningMRXHamilton65 min
Jun 1, 7:16 PM EDTSevere Thunderstorm WarningMRXHamilton59 min

Nearby

Flash Flood Warnings in Tennessee, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.